Alert archive / Indiana / Beach Hazards Statements in 2018

Beach Hazards Statement 22, NWS Chicago, IL

September 25, 2018Porter County, Indiana

NWS Chicago, IL issued this beach hazards statement at Sep 25, 2018, 2:49 PM CDT for Porter County, Indiana. It took effect at Sep 26, 2018, 1:00 AM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Sep 25, 2018, 2:49 PM CDT (19:49 UTC)
In effect from
Sep 26, 2018, 1:00 AM CDT
Expired
Sep 26, 2018, 4:00 PM CDT
In force
15 hr
Issued by
NWS Chicago, IL

County Porter County, IN

The radar

The Chicago radar (KLOT), 85 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

951 
WHUS43 KLOT 251949
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
249 PM CDT Tue Sep 25 2018

INZ002-260400-
/O.NEW.KLOT.BH.S.0022.180926T0600Z-180926T2100Z/
Porter-
249 PM CDT Tue Sep 25 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 AM CDT WEDNESDAY
THROUGH WEDNESDAY AFTERNOON...

The National Weather Service in Chicago has issued a Beach
Hazards Statement...which is in effect from 1 AM CDT Wednesday
through Wednesday afternoon. 

* LOCATION...Porter County Illinois Lake Michigan shores.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...4 to 7 ft.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$

KJB
4 follow-up statements
701 
WHUS43 KLOT 260030
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
730 PM CDT Tue Sep 25 2018

INZ002-260900-
/O.CON.KLOT.BH.S.0022.180926T0600Z-180926T2100Z/
Porter-
730 PM CDT Tue Sep 25 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 1 AM CDT
WEDNESDAY THROUGH WEDNESDAY AFTERNOON...

* LOCATION...Porter County Illinois Lake Michigan shores.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...4 to 7 ft.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$

KJB
645 
WHUS43 KLOT 260811
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
311 AM CDT Wed Sep 26 2018

INZ002-261615-
/O.CON.KLOT.BH.S.0022.000000T0000Z-180926T2100Z/
Porter-
311 AM CDT Wed Sep 26 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* LOCATION...Porter County Illinois Lake Michigan shores.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...4 to 7 ft.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$

BMD
476 
WHUS43 KLOT 261441
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
941 AM CDT Wed Sep 26 2018

INZ002-262100-
/O.CON.KLOT.BH.S.0022.000000T0000Z-180926T2100Z/
Porter-
941 AM CDT Wed Sep 26 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* LOCATION...Porter County Illinois Lake Michigan shores.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...4 to 7 ft.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

&&

$$

KJB
216 
WHUS43 KLOT 262059
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
359 PM CDT Wed Sep 26 2018

INZ002-262200-
/O.EXP.KLOT.BH.S.0022.000000T0000Z-180926T2100Z/
Porter-
359 PM CDT Wed Sep 26 2018

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 4 PM CDT THIS
AFTERNOON...


$$

KJB

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Sep 25, 2:08 PM CDT, 41 minutes earlier.

Area forecast discussion, Sep 25, 2:08 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
208 PM CDT Tue Sep 25 2018

.SHORT TERM...
207 PM CDT

Through tonight...

Mainly a mesoscale discussion...Concerns center on thunderstorms
later this afternoon and evening. A severe thunderstorm watch has
been issued for a good portion of northern Illinois.

Forcing and instability is still working its way east ahead of a
cold front across Iowa. While isolated development is possible
ahead of the front, the majority of the forcing is tied to the
front itself. The corridor downstream of more active thunderstorms
across Iowa is favorable for continued development or
intensification as we have been able to heat up a bit after
morning cloudiness. There is an 18z sounding out of the Quad
Cities, KDVN, has depicted some mixing out of the dewpoints which
is fairly representative of what has been occurring across
northeast Illinois.

As far as hazards, the storms being on the front have largely
taken on a linear shape already this afternoon, with stronger
portions of the line depicting a decent wind signature on a few of
the storms. Therefore, damaging winds remains the primary concern.
Upstream in Iowa, effective shear is 45-55 kt which is more than
sufficient for rotating storms, which has been observed by radar
and spotters in Iowa. There is a closed surface low across Iowa
that will spread northeast into Wisconsin. This feature is likely
contributing to higher helicity values and will be the corridor
where if any tornadoes were to form, this would be area. This
corridor will shift into north central Illinois and the I-39
corridor later this afternoon, and thus will be something to watch
for. As the low continues northeast, this threat becomes lower
farther east, but we do expect shear to increase as storms
approach our area given the approach of the positively tilted
trough. A severe thunderstorm watch was issued as damaging winds
do remain the main hazard, but the watch mentions possible
tornadoes as well. Mid level lapse rates suggest hail is not as
big of a concern, but certainly possible with any supercells.

Most of the thunderstorms will be confined to a several hour
period around the cold front. Expect gusty southwest winds to
around 20 kt ahead of the front. A few isolated/widely scattered
showers or storms are possible by mid afternoon, but the main
window for severe storms will be late afternoon around the
Rockford area, and 7-9 pm around the Chicago area. The storms will
be arriving closer to Chicago after peak heating, and thus
confidence on how strong/severe storms will be closer to Lake
Michigan is lower. Certainly the forcing and shear will still be
sufficient. But thunderstorms should survive to the lake
regardless.

Behind the front winds will head to NW and gust into the middle
20s overnight, with lows falling into the 40s outside of Chicago.

KMD

&&

.LONG TERM...
322 AM CDT

Wednesday through Monday...

Quick hitting shot of seasonably cool air Wednesday should be
followed by a rebound in temps Thursday as southwesterly winds
increase. Cold front trailing from a low tracking up toward James
Bay should move through the area with no precip and not much
fanfare Thursday night.

This boundary is then forecast to stall out east-west across the
region, likely leaving most of our CWA on the cool side of the
boundary Friday into Saturday. Medium range models suggest a low
amplitude wave rippling through the broad trough over the region
will tighten the baroclinic zone and lead to an area of chilly
f-gen driven rain to the north of this boundary. Still some
significant timing differences wrt this wave between the
operational GFS and ECMWF runs. Friday evening looks wet in the
ECMWF with remainder of the weekend dry, while the GFS provides
for a good soaking rain over the heart of the CWA Saturday into
Saturday night.

The model disagreement shouldn't be a huge shock given the low
amplitude nature of the wave and typical struggles in modeling
mid-level f-gen driven precip 5+ days out. Have opted to stick
with the blended model initialization for now this weekend, which
carries low chances of rain each period. It is worth noting that a
solution more in line with the rainy Saturday in the GFS would
have significant temperature implications as well. As it stands,
Saturday looks to be the chilliest day in months, with highs north
of I-80 in the 50s, however, should the rainy GFS solution pan out
then some areas might struggle to get out of the upper 40s
Saturday afternoon.

Medium range guidance is in decent agreement in reloading the
western U.S. trough over the weekend and ejecting this system out
toward the Great Lakes region early next week. Current model runs
track this wave sufficiently far north to drag unseasonably warm
and moist air back north into the area for a time early next week.
Still a lot of time for this solution to change, so stay tuned...

- Izzi

&&

.AVIATION...
For the 18Z TAFs...

Concerns center on thunderstorms later this afternoon and evening.
MVFR clouds have generally gone scattered with bases generally
VFR. Cannot rule out some MVFR bases but with warming they should
generally remain VFR.

Forcing and instability is still working its way east. Most of the
thunderstorms will be confined to a several hour period around the
cold front. Expect gusty southwest winds to around 20 kt ahead of
the front. A few isolated/widely scattered showers or storms are
possible by mid afternoon, but the main window for gusty storms
will be 22z- 24z around RFD, and 00z-03z around the Chicago
terminals. There could be a period of strong winds with these
storms, highest chances near RFD. Confidence on thunderstorm
occurrence at the terminals is medium-high with medium to high
confidence on timing within an hour or so. Confidence on coverage
duration of severe storms is low.

Behind the front winds will head to NW and gust into the middle
20s overnight, accompanied with MVFR cigs. West winds will then be
the rule tomorrow with VFR conditions.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743...7 PM
     Tuesday to 10 AM Wednesday.

     Small Craft Advisory...LMZ744-LMZ745...10 PM Tuesday to 1 PM
     Wednesday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Sep 25, 9:15 AM CDT, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
915 AM CDT Tue Sep 25 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
261415-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
915 AM CDT Tue Sep 25 2018 /1015 AM EDT Tue Sep 25 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Elevated damaging wind risk...up to 60 mph.
	 Limited Tornado risk.
     Limited hail risk...up to quarter size.

DISCUSSION...

Scattered thunderstorms are likely through this evening. The
greatest chance of thunderstorms, including some potential for
isolated severe thunderstorms is later this afternoon through this
evening. The primary severe threat is isolated damaging wind gusts
up to 60 mph. An isolated tornado or two cannot be ruled out,
especially early this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Monday...
  Elevated Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed mainly between 3 pm and 10 pm.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 45 mph.

LMZ740>745-261415-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
915 AM CDT Tue Sep 25 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Elevated Thunderstorm Risk...with an associated:
     Limited Waterspout Risk..
     Elevated thunderstorm wind gust risk...up to 50 knots

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday and Thursday...
  Hazardous conditions for small craft are likely.
Monday...
  Elevated Thunderstorm Risk.

KMD

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 5:59 PM CDTSpecial Weather StatementLOTLake61 min
Sep 25, 6:29 PM CDTSevere Thunderstorm WarningLOTLake31 min
Sep 25, 6:47 PM CDTSevere Thunderstorm WarningLOTPorter28 min
Sep 25, 6:54 PM CDTSpecial Weather StatementLOTJasper, Newton66 min

Nearby

Beach Hazards Statements in Indiana, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.